- Nurses should anticipate, and monitor persons taking opioids for common adverse effects such as nausea, vomiting, constipation and drowsiness
- Sedation can be a common adverse effect when initiating opioids and when increasing opioid doses for pain management.
- Gradual increase in sedation is an early warning sign and a particularly sensitive indicator of impending respiratory depression in the context of opioid administration.
- Regular serial systematic sedation and respiratory assessments are recommended to evaluate the person’s response during opioid therapy and should be considered with:
- People with no prior use of opioid analgesics, especially during the first 24 hours after initiation;
- Increased dose(s) of opioids;
- Aggressive titration of opioids;
- Concurrent use of medications that depress the central nervous system, for example sedative agents, benzodiazepines, and antiemetics;
- Recent or rapid change in the function of vital organs such as hepatic, renal or pulmonary failure;
- Change in opioid medication or route of delivery; and
- Pre-existing risk factors for respiratory depression such as obstructive sleep apnea, obesity or existing cardiopulmonary dysfunction
- The Pasero Opioid-Induced Sedation Scale (POSS) with Interventions* is recommended to assess for sedation
S = Sleep, easy to arouse Acceptable; no action necessary; may increase opioid dose if needed
1 = Awake and alert Acceptable; no action necessary; may increase opioid dose if needed
2 = Slightly drowsy, easily aroused Acceptable; no action necessary; may increase opioid dose if needed
3 = Frequently drowsy, arousable, drifts off to sleep during conversation Unacceptable; monitor respiratory status and sedation level closely until sedation level is stable at less than 3 and respiratory status is satisfactory; decrease opioid dose 25% to 50%1 or notify prescriber2 or anesthesiologist for orders; consider administering a non-sedating, opioid-sparing nonopioid, such as acetaminophen or an NSAID, if not contraindicated.
4 = Somnolent, minimal or no response to verbal or physical stimulation Unacceptable; stop opioid; consider administering naloxone3,4; notify prescriber2 or anesthesiologist; monitor respiratory status and sedation level closely until sedation level is stable at less than 3 and respiratory status is satisfactory.
*Appropriate action is given in italics at each level of sedation.
1. Opioid analgesic orders or a hospital protocol should include the expectation that a nurse will decrease the opioid dose if a patient is excessively sedated.
2. For example, the physician, nurse practitioner, advanced practice nurse, or physician assistant responsible for the pain management prescription.
3. Mix 0.4 mg of naloxone and 10 mL of normal saline in syringe and administer this dilute solution very slowly (0.5 mL over two minutes) while observing the patient’s response (titrate to effect)
4. Hospital protocols should include the expectation that a nurse will administer naloxone to any patient suspected of having life threatening opioid-induced sedation and respiratory depression.